NYC Woman Dies after Silicone InjectionPosted on April 7, 2009
Injection of liquid silicone – used for soft tissue augmentation – has a long and very controversial history. Liquid Silicone is notFDA approved for cosmetic indications, like plumping up wrinkles, lips or other body parts, but is approved for the treatment of retinal detachments by ophthalmologists. The legality of cosmetic silicone injections is, to say the least, complicated.
Underground “pump parties” by unlicensed non-medical personnel go on, especially in South Florida – as people seem to want a permanent soft-tissue filler, despite the long-term potential side effects. Often the products injected are of dubious purity, and are designed for industrial applications, rather than being medical-grade purity.
Well-known side effects of silicone injections include:
– migration of the injected material
– chronic inflammation with swelling, redness and tenderness
– granuloma formation
– extrusion of the material
– scar tissue formation with possible distortion of adjacent soft tissue
– pulmonary embolism and pneumonitis (potentially life threatening lung issues)
Every year, there are several reports of deaths following liquid silicone injections, typically by unlicensed personnel. Another one happened this week in NYC. Here’s the link to the story. The article says that a silicone-related pulmonary embolism was determined to be the cause of death.
Frequent readers of PSB – the Plastic Surgery Blog will be able to name a number of obvious problems with this lady’s injection: Non-FDA approved material injected in large quantities, by an unlicensed practitioner, in a non-medical setting. This death was needless, tragic, and entirely preventable.
Bottom line: Get your injectables from a reputable, experienced physician in a medical environment. Use only FDA-approved injectable products. I do not recommend liquid silicone for soft tissue augmentation. More information on safe, FDA-approved products for soft tissue augmentation can be found at www.injectablesafety.org.